Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    WHY CAN'T I HAVE BENLYSTA OR METHOTREXATE?
    avatar
    jujubeee714 posted:
    My rheumie puts me on high doses of prednisone for flares for SLE about 5 times a year. I have constant discoid ulceric lesions and vascular lesions, other rashes, hives, vasculitis (skin), low grade fevers, mouth and nose sores (esp nose), anemia, fatigue, cranial neuropathies (TN, GN, vagus nerve issues), peripheral neuropathy.

    My rheumie said (and I quote) he would be the laughing stock of his hospital if he was to treat me with Benlysta, Methotrexate, Imuran, etc.

    My ANA's are highly positive and have been since dx in 2010. (Although I've had it much longer (miscarriages, etc) My sed rate and complements though are normal.

    HELP

    Thank you. I really don't get it.

    Julie
    Reply
     
    avatar
    1stLadyDi responded:
    I've been on Methotrexate for approximately 6 weeks. With the exception of the past few days, after experiencing an accidental fall, I've been virtually pain-free. I was weaned off of Prednisone and this was incorporated in. I know that this drug has it's own risks and I do have to get lab work ups regularly, but so far, I am happy living consistently without the pain. It's good having a break from pain after it being my partner, non-stop, for almost 2 years.
     
    avatar
    lupylisa44 responded:
    Not sure of his reasoning for not treating you, but if you aren't satisfied with that doctor, maybe you should find a new rheumy!

    Lupylisa
    With love, with patience and with faith, we'll make our way.
     
    avatar
    R Swamy Venuturupalli, MD, FACR responded:
    It sounds like you and your rheumatologist are having a problem communicating. From his/her point of view, the few doses of prednisone are probably much safer than the other drugs you mentioned for your condition. It really comes down to how you're feeling on a daily basis, for example if you're doing well in between flares, your rheumatologist's approach might be the right one. If you're not doing well most of the time, a different approach seems reasonable. I recommend trying to communicate your concerns effectively to your rheumatologist and see his/her response.
     
    avatar
    jujubeee714 replied to R Swamy Venuturupalli, MD, FACR's response:
    I understand your response, and you are right, we are having a problem communicating. I do not think we can past this. I am going to see another rheumatologist in about a week and am looking forward to learning more about decisions for my care. I know a different opinion doesn't necessarily mean the right opinion, but I have inquired about Benlysta and I do meet the requirements. I'm not going back to that rheumatologist, I'm very upset and hurt. I see patients all around me getting tested throroughly for complications and I have never once been referred for any test to check my kidneys, or liver, etc. I've never been asked how I feel. I don't think this is right. I'm done with this doctor and starting to think that he did not give me decent care.
     
    avatar
    fujilady replied to jujubeee714's response:
    Communication is the key. I have an excellent rheumatologist now. My previous doctor not so good. He made decisions about my medciations without discussing them with me. I was very sick. I was tired for 4 years and he kept telling me that was my lupus and RA. Well I went to another doctor (my new one) and he reviewed all my past history/lab work and found that my body didn't produce b-12 at all. I began injections immediately and and now I am on a nasal spray and I have so much more energy. Sometimes doctors don't listen to you either. Communication is very important. We know our bodies. I have have been on methotrexate for 5 years and plaquinil for 6 combined. I have mixed connective tissued disease. I also have Fibro. I work FT.

    I do suffer from IBS. Any suggestions on how to deal with that?


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    Vitamin DExpert
    Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself ... More
    Was this Helpful?
    94 of 124 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.